Research Forum

Forum Navigation
You need to log in to create posts and topics.

Tylenol/Acetaminophen/Paracetamol and Poison/"Vitamin A" are synergistic in their toxicity

Tylenol aka acetaminophen aka paracetamol aka APAP are well-known to cause damage to the liver.  To help the search engines find this page, here are the other names for this pharmaceutical compound:  Mapap, Ofirmev, FeverAll, Acephen, Nortemp, Jr. Strength Pain Reliever, Little Remedies Fever and Pain, Children's Pain Reliever and Pain Relief Extra Strength.

Poison/"Vitamin A" does most of its damage to the liver.

It is not a coincidence that they combine to make each other more toxic, and the research shows this to be true.

If the multifactorial hypothesis that I present in these pages is true (glyphosate/Roundup toxicity aggravates & accelerates Poison/"Vitamin A" toxicity, and Poison/"Vitamin A" toxicity potentiates and synergizes with acetaminophen/paracetamol/APAP), and this problem is accelerating and worsening, I am going to state that it can be ASSumed that we would be seeing a significant increase in acetaminophen toxicity in recent years.  Turns out, this wasn't hard to put together.  First, to demonstrate the scientific mechanism(s) of Poison/"Vitamin A" synergizing/potentiating acetaminophen toxicity:

Retinol potentiates acetaminophen-induced hepatotoxicity in the mouse: mechanistic studies.

This study was designed to elucidate the mechanism of retinol's potentiation of acetaminophen-induced hepatotoxicity. To accomplish this, the major bioactivation and detoxification pathways for acetaminophen were investigated following retinol (75 mg/kg/day, 4 days), acetaminophen (400 mg/kg), and retinol + acetaminophen treatment. Hepatic microsomes were used to determine the catalytic activity and polypeptide levels of cytochrome P450 enzymes involved in the murine metabolism of acetaminophen. Results showed that the catalytic activity and polypeptide levels of CYP1A2, CYP2E1, and CYP3A were unchanged in the treatment groups compared to vehicle and untreated controls. In combination, retinol + acetaminophen caused a significantly greater depletion of GSH compared to corn oil + acetaminophen (0.36 +/- 0.11 vs 0.89 +/- 0.19 micromol/g, respectively, p < 0.05). This greater GSH depletion correlated with a higher degree of hepatic injury in the retinol + acetaminophen-treated animals but is probably not the cause of the potentiated injury since the results showed that retinol treatment itself did not alter hepatic glutathione (3.34 +/- 0.43 vs 3.44 +/- 0.46 micromol/g for retinol vs vehicle, respectively). However, hepatic UDPGA stores were decreased in the retinol-treated group compared to untreated and corn oil controls (54.6 +/- 10.6 vs 200.6 +/- 17.6 nmol/g for retinol and untreated control, respectively, p < 0.001). This demonstrates that there is significantly less hepatic UDPGA available for conjugation following retinol administration. The results suggest that decreased hepatic UDPGA is likely the cause of retinol's potentiation of acetaminophen-induced hepatic injury.

The effect of retinol on hepatic and renal drug-metabolising enzymes.

Retinol pretreatment (75 mg/kg/day, 4 days) potentiated paracetamol-induced hepatotoxicity in BALB/c mice (alanine aminotransferase (ALT) activity; 2510+/-602 vs 1155+/-282 IU/l; retinol+paracetamol vs corn oil+paracetamol, respectively, P<0.05); however, this potentiation did not occur in the kidney, indicating an organ-specific response. Retinol treatment alone was not toxic in either organ, as indicated by ALT activity, blood urea nitrogen and creatinine. The potentiation effect could be mediated by retinol's induction of CYP450 isoforms relevant to paracetamol metabolism or through depletion of glutathione. Therefore, these parameters were investigated in both organs. Following retinol treatment, renal CYP2E1 and hepatic CYP1A2 and CYP2E1 catalytic activities and polypeptide levels were unchanged. However, retinol significantly decreased both the catalytic activity (0.23+/-0.03 vs 0.53+/-0.06 nmol/mg/min; retinol vs untreated, respectively, P<0.05) and polypeptide levels (58+/-0.6% of control) of hepatic CYP3A. Inhibition of renal CYP3A did not occur as catalytic activity and polypeptide levels were unchanged from control. Following retinol treatment, total reduced glutathione levels, in both organs, were not significantly different from control. Therefore, the potentiation of paracetamol-induced hepatotoxicity is independent of CYP450 and glutathione.

Now, we move on to demonstrating the potential correlation between the Poison/"Vitamin A" toxicity increase -> acetaminophen toxicity increase.

Acetaminophen Toxicity: What Pharmacists Need to Know

Acetaminophen (paracetamol or APAP) has analgesic and antipyretic properties similar to aspirin’s, but minimal anti-inflammatory properties.4 It is indicated for mild-to-moderate pain or fever, and it is not associated with stomach discomfort or bleeding at recommended doses. When used appropriately, it has a very well-established safety and efficacy profile.5 However, hepatotoxicity is a common consequence of overconsumption, which can result in a range of problems, including abnormalities in liver function, acute liver failure, and even death.6

Acetaminophen toxicity is one of the most common causes of both intentional and unintentional poisoning in the U.S. [my ALL CAPS emphasis added to the following sentence] IN FACT, THERE HAS BEEN A STEADY INCREASE IN THE INCIDENCE OF ACETAMINOPHEN-RELATED TOXICITY OVER THE PAST DECADE.7,8  This is likely attributed to the widespread availability of acetaminophen as both a single ingredient and in combination with other OTC and prescription medications in various concentrations and formulations. Acetaminophen-associated overdoses account for approximately 56,000 emergency department visits, 26,000 hospitalizations, and over 450 deaths annually.9 Acetaminophen-induced liver toxicity has become the most common cause of acute liver failure and the second most common cause of liver failure requiring transplantation.10,11 Therefore, it is imperative that pharmacists recognize signs and symptoms of overdose and toxicity, and counsel their patients on proper dosing and usage.

It sure is amazing how many coincidences keep popping up in this work, right?  /sarcasm

 

Dr. Garrett Smith, the "Nutrition Detective"
Licensed Naturopathic Physician (NMD) in Arizona
Interested in my comprehensive Poison/"Vitamin A" Detox program? Contact Us
Want to work directly with me? I work with US and International clients! Contact my office
Enjoy seeing this work? Want to see more of it? Donations gratefully accepted! Click Here
If you order from iHerb, use my affiliate coupon code NCJ477 to get 5% Off!
If you order from Amazon, here is the Nutrition Restored Amazon Product List.
FaceBook Notes (aka my "blogging" for a long time)
My YouTube Channel
The goal is to eventually move everything to this website, as social media is without a doubt a great poison to humanity.
Medical Disclaimer